Idaho, 2005

Tornado in Idaho, May 9, 2005

May 9, 2005 · NWS PIH · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 9, 9:00 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, May 9, 9:00 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
1000 AM MDT MON MAY 9 2005

.DISCUSSION...
LATEST RADAR LOOP SHOWING HEAVY SHOWERS ACROSS WESTERN ID. THIS
ACTIVITY ASSOCIATED WITH SFC FRONT AND UPPER DIVERGENCE FROM 3H JET.
ACTIVITY WILL GRADUALLY SPREAD EAST DURING THE DAY. TWO CONCERNS FOR
AFTERNOON/TONIGHT. THE FIRST WX PROBLEM WILL BE POSSIBLE SVR LATE
THIS AFTERNOON. AREA BECOMES UNSTABLE AND FRONT TRACKS INTO THE
AREA...BUT...THE SFC FRONT WEAKENS CONSIDERABLY (SFC CONVERGENCE) AS
IT MOVES INTO FCST/A LATE THIS AFTERNOON AND IF CLOUD COVER REMAINS
THIS WILL INHIBIT HEATING/CONVECTION. WILL MENTION HVY RAIN AND
SMALL HAIL FOR AFTN/EVE CONVECTION FOR NOW. THE OTHER PROBLEM WILL BE A
SECONDARY QPF MAX THAT DEVELOPS ACROSS EASTERN ZONES TONIGHT WHICH
AGAIN COULD LEAD TO LOCALLY HEAVY RAIN. THIS ACTIVITY WILL BE
ENHANCED BY SFC-7H TROF AND STRONG DIVERGENCE ALOFT (3H JET
COUPLET). HAVE ADDED HVY RAIN WORDING FOR MOST ZONES TONIGHT.
OTHERWISE FCST IN GOOD SHAPE.

WINTHER

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, May 9, 5:00 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT MON MAY 09 2005

IDZ017>025-031-032-101200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-
UPPER SNAKE HIGHLANDS-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
CARIBOU HIGHLANDS-CACHE VALLEY/IDAHO PORTION-
WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
600 AM MDT MON MAY 09 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST
THROUGHOUT TODAY.  LOCALLY HEAVY RAINS ARE POSSIBLE AT TIMES.
A MIX OF RAIN AND SNOW WILL OCCUR ABOVE 7500 FEET TONIGHT WITH A FEW
INCHES OF WET SNOW POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

In the hours before

Local storm report, May 9, 12:09 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
109 PM MDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FUNNEL CLOUD     1 S RICHFIELD           43.04N 114.15W
05/09/2005                   LINCOLN            ID   TRAINED SPOTTER

&&

PANGEL
Local storm report, May 9, 12:20 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
120 PM MDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     LIGHTNING        2 NW MUD LAKE           43.86N 112.51W
05/09/2005                   JEFFERSON          ID   TRAINED SPOTTER

            NUMEROUS LIGHTNING TO THE NORTHWEST. MINOR CLOUD
            ROTATION.

&&

PANGEL
Local storm report, May 9, 12:28 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
128 PM MDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             MONTEVIEW               43.93N 112.53W
05/09/2005  0.25 INCH        JEFFERSON          ID   TRAINED SPOTTER

            ESTIMATED WINDS 35-40 MPH

&&

PANGEL

The radar

The Pocatello radar (KSFX), 118 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Clark

When
May 9, 12:30 PM MST to 12:38 PM MST
Where
Clark County, 16 mi W of Dubois
Rating
F0
Path length
0.5 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
44.167, -112.550

Tornado in open sagebrush area. No damage noted.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyThe tornado archive for Idaho, 2005Warnings in Idaho, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456494.